Seiche, Cook
- When
- August 27, 4:00 PM CST to 9:00 PM CST
- Where
- Cook forecast zone
- Reported by
- Social Media
Photos and videos shared to social media showed rapid retreat of water levels at Foster Beach during ongoing severe thunderstorms.
During the evening of the 27th, a complex of severe thunderstorms impacted northern and northeast Illinois producing widespread wind damage, mostly to trees and power lines, as well as several instances of severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
During the evening of the 27th, a complex of severe thunderstorms impacted northern and northeast Illinois producing widespread wind damage, mostly to trees and power lines, as well as several instances of severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 27, 2:29 PM CST, 1 hour 31 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
329 PM CDT Tue Aug 27 2024
.KEY MESSAGES...
- Dangerous heat and humidity continues through this afternoon
with heat indices in the 105 to 115 range. No changes to Heat
Headlines.
- Chance (around 40%) for scattered thunderstorms this evening
through about midnight. A few of which could be strong to
severe with a threat of damaging winds.
- Chances for showers and storms Wednesday and again late
Thursday into Friday.
- High swimming and boating risk on Lake Michigan possible on
Labor Day.
&&
.DISCUSSION...
Issued at 329 PM CDT Tue Aug 27 2024
Through Wednesday:
The outflow boundary that was racing across northwest IL
earlier, continues to move east over northern IL. While a couple
of showers did attempt to develop along the boundary near
Rockford, the stout capping over the Chicago metro has hampered
any further development. However, the outflow did produce some
thunderstorms in WI which have produced additional outflow that
has since enhanced the lake breeze that is now moving inland
across northeast IL. The expectation is that the aforementioned
cap should limit any shower/storm development along the lake
breeze as it moves inland, but the slightly cooler air behind
the boundary will offer some relief from the heat for areas
along the immediate lakeshore. Elsewhere, the hot temperatures
and humidity will continue to produce heat indices in the 105 to
115 degree range through early evening. Therefore, no changes
were made to the ongoing Heat Warning and Advisory which remain
in effect until 10 PM CDT.
As we head into this evening the frontal boundary, currently
stretching across southern WI and eastern IA, will move into
northern IL and eventually northwest IN. In doing so, scattered
thunderstorms are expected to develop along the front this
evening and persist through at least midnight as the boundary
interacts with the 4000 to 4500 J/kg of MLCAPE overhead. While
wind shear remains rather weak, the robust instability will
support the potential for a few storms to become strong to
severe with the primary threat for damaging winds, but some hail
(up to quarter size) will also be possible. However, there
continues to be some uncertainty as to when exactly and where
storms will materialize due to the aforementioned cap and weak
forcing. So will need to keep an eye on environmental trends
this evening, but have maintained the 30-40% POPs which seem
reasonable at this time.
The bulk of any thunderstorms this evening should taper after
midnight as the atmosphere stabilizes overnight. Though, the
frontal boundary is forecast to stall across northern IL and
northwest IN on Wednesday which will serve as the focus for more
showers and storms. Obviously, there remains some uncertainty
as to where exactly this front will stall on Wednesday which
will play a role on where the highest coverage of showers and
storms will occur. Thus, have maintained the 20-40% POPs across
the CWA Wednesday afternoon and evening but suspect some areas
may remain dry. Otherwise, expect another warm and humid
afternoon on Wednesday but with highs only in the mid to upper
80s. Though heat indices will still be in the 90s areawide so
continue to exercise caution if going to be outdoors for
extended periods of time.
Yack
Wednesday Night through Tuesday:
Warm and humid weather continues Thursday into Friday before a
big airmass change occurs following a cold frontal passage on
Friday. This airmass chance is expected to set up what should be a
great period of dry and cool weather for the upcoming Holiday
Weekend through much of the first week of September. Our only real
chance for showers and thunderstorms during the period will come
with, and ahead of the, front Thursday night into Friday.
Temperatures for Thursday and Friday are largely expected to be in
the mid to upper 80s, though with continued humid conditions.
Thereafter, a large Canadian surface high (and accompanying early
Autumn airmass) will settle in over the the Great Lakes into
early next week. This will foster much cooler weather for the
first week of September, with highs likely to be in the low to mid
70s by Labor Day. The only noteworthy weather impact during the
period may end up being a period of dangerous swimming and boating
conditions on Lake Michigan late Sunday through Labor Day. This,
as a period of enhanced northerly winds looks to develop on the
lake in advance of the large approaching surface high.
KJB
&&
.AVIATION /18Z TAFS THROUGH 00Z THURSDAY/...
Issued at 1250 PM CDT Tue Aug 27 2024
A broken line of TS over southern Wisconsin may continue to
gradually extend southward to far northern Illinois through 21Z.
Have maintained a dry forecast for the Chicago terminals as TS
should remain far enough north, but there remains a 40% chance
that TS brushes the VC to the north at ORD, and a 10-20% chance
that TS reaches the terminal around 20Z.
A lake breeze along the immediate Lake Michigan shore this
afternoon will likely remain east of ORD/MDW unless convection
over-performs and produces an outflow boundary that shifts winds
N or NE mid to late afternoon.
The most favorable period of organized convection remains
roughly in the 03-06Z window across the Chicago terminals, with
any storm capable of producing strong winds to 50 knots.
Otherwise, W/NW winds around 10 knots will veer NNW overnight
into Wednesday morning, then shift NE with a backdoor cold
front/lake breeze during the afternoon. VFR conditions are
expected, though MVFR ceilings cannot be ruled out behind the
wind shift Wednesday afternoon.
Kluber
&&
.CLIMATE...
Issued at 330 PM CDT Mon Aug 26 2024
Record Max Temperatures and High Minimum Temperatures for early
Tuesday and Wednesday this week:
Record Max/Year Record High Min/Year
Chicago:
Tue Aug 27th.........97 in 1973...........78 in 2020.
Wed Aug 28th.........97 in 1955...........77 in 2020.
Record Max/Year Record High Min/Year
Rockford:
Tue Aug 27th.........97 in 1953...........74 in 2018.
Wed Aug 28th.........97 in 1955...........76 in 1928.
Ratzer/Yack
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Excessive Heat Warning until 10 PM CDT this evening for ILZ003-
ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-ILZ012-ILZ013-
ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ103-
ILZ104-ILZ105-ILZ106-ILZ107-ILZ108.
Air Quality Alert until midnight CDT tonight for ILZ005-ILZ006-
ILZ012-ILZ013-ILZ020-ILZ021-ILZ103-ILZ104-ILZ105-ILZ106-
ILZ107-ILZ108.
IN...Air Quality Alert until midnight CDT tonight for INZ001-INZ002-
INZ010-INZ011.
Heat Advisory until 10 PM CDT /11 PM EDT/ this evening for
INZ001-INZ002-INZ010-INZ011-INZ019.
LM...None.
&&
Visit us at weather.gov/chicagoHazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
344 PM CDT Tue Aug 27 2024
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-282045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
344 PM CDT Tue Aug 27 2024 /444 PM EDT Tue Aug 27 2024/
This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Level 2 of 5 Damaging Wind Risk...up to 60 mph.
Level 2 of 5 Hail Risk...up to penny size.
Level 1 of 4 Flooding Risk.
Significant Excessive Heat Risk.
DISCUSSION...
Hot and humid conditions will persist into this evening with
heat indices expected to drop below 100 degrees after sunset.
There remains a chance (30-40 percent) of scattered strong to
severe thunderstorms this evening into tonight. Damaging winds
would be the primary threat with any storms. Storms may also
produce locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday...
Limited Thunderstorm Risk...with an associated:
Level 1 of 5 Severe Thunderstorm Risk.
Limited Excessive Heat Risk.
Thursday and Friday...
Limited Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east at 30 mph.
LMZ740>745-282045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
344 PM CDT Tue Aug 27 2024
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Thunderstorm Waterspout Risk
Level 2 of 5 Thunderstorm Wind Gust Risk...up to 50 knots.
Level 2 of 5 Hail Risk...up to penny size.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday through Friday...
Limited Thunderstorm Risk.
Sunday and Monday...
Hazardous conditions for small craft are likely.
KJB
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoThe Milwaukee radar (KMKX), 73 km away, was scanning. The volume nearest the first event began at 22:11 UTC.
23 thunderstorm wind, 10 hail, 2 seiche. Local standard time, as filed.
Photos and videos shared to social media showed rapid retreat of water levels at Foster Beach during ongoing severe thunderstorms.
Emergency management reported one inch hail near US Rt. 14 and Rose Farm Rd.
Main St was blocked south of Park St in Union due to downed power lines.
A trained spotter reported 1.75 hail near US Rt. 14 and Dean St.
The NOS gauge at Calumet Harbor recorded water level fluctuations of 1 to 1.5 feet due to thunderstorm activity over the lake. Fluctuations began around 4:30 PM and continued through roughly 9 PM CST.
In collaboration with local police and emergency management, it was determined that extensive storm damage across the northwest side of Wauconda was caused by a microburst with wind speeds of at least 80 mph. Extensive tree damage resulted in road closures and trees fell on at least two houses. Additionally, a long wooden pier snapped in half with dozens of boats attached to it at the time, causing damage to surrounding boats and to another pier. A trained spotter recorded an 80 mph gust with a handheld anemometer. Penny sized hail was also reported.
Power lines were downed along Aptakisic Rd in Long Grove.
Photos shared on social media showed a large tree branch at least 12 inches in diameter had snapped.
Large sections of trees and fences were blown down near and along S Lancaster Ave.
Photos shared on social media showed one inch hail in Indian Creek. The hail caused damage to roofs, siding, and window screens.
Photos shared on social media showed a large tree limb blocking a roadway near Aitken Drive and Meadow Drive.
A video on social media showed half dollar sized hail falling in Lake Zurich.
Tree limbs were reported to be down and blocking lanes of traffic.
A photo share via social media showed a 12 inch diameter tree branch snapped.
Multiple large tree branches were downed along Orrington Ave and Sheridan Rd near the Northwestern University campus.
Private weather station KILEVANS56 recorded a 62 mph gust in Evanston.
A photo shared via social media showed a large tree branch down on Buckingham Dr near McHenry Ave.
Large tree branches were downed on IL-83 south of Palatine Rd.
Multiple reports of tree damage in Deerfield including large branches down and at least one tree uprooted.
Multiple power lines were downed in Glendale Heights.
Damage to roofs was reported on the northeastern side of O'Hare. There was also an Amazon trailer blown over and a street sign with two 4x4 posts snapped near the intersection of Manheim and Higgins Roads.
Trees and branches were downed along Mount Prospect Road between Golf and Touhy Roads.
A photo shared on social media showed a large branch at least 6 inches in diameter snapped and partially laid on a house.
Photos shared on social media showed a portion of roofing had blown off of a nearby business and was lying in the street near Schmidt and Boughton Roads.
A portion of IL-53 in Romeoville was closed due to branches and power lines down.
Large tree branches were broken and power lines damaged in Bolingbrook.
A tree 5-7 inches in diameter was down at Humphrey Middle School in Bolingbrook. Some roofing damage was also reported nearby along Pinecrest Road.
Tree damage was reported in Naplate.
Power outages, downed trees, and a flipped picnic table were reported on the north side of Ottawa. A semi truck was also rolled on I-80 near Ottawa.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211571, 1210618, 1210619, 1210623, 1210620, 1210621, 1211570, 1211035, 1211036, 1211038, 1211039, 1211040, 1211041, 1211042, 1211046, 1211044, 1211045, 1211049, 1211052, 1211050, 1211051, 1211053, 1211054, 1211055, 1211352, 1211353, 1211354, 1211355, 1211356, 1211357, 1211358, 1211359, 1211360, 1211361, 1211362.